Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

June 27, 2018Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 27, 2018, 4:21 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 84 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jun 27, 2018, 5:45 PM EDT
In force
84 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:08 PM EDTTSTM WND DMG3 Wnw Plyler, NCTREE DOWN AT OLD CONCORD RD AND FLINT RIDGE RD.
Jun 27, 5:25 PM EDTTSTM WND DMGAlbemarle, NCTREE DOWN ON N 10TH ST AND AVONDALE AVE IN ALBEMARLE, WHICH FELL ON A POWER LINE.
Jun 27, 5:46 PM EDTTSTM WND DMG5 Sse Eldorado, NCTREE DOWN ON MORTON RD NEAR NC-109 IN TROY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS82 KRAH 272021
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT WED JUN 27 2018
 
NCZ038-039-073-074-272145-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
421 PM EDT WED JUN 27 2018

...Thunderstorms will develop and move into portions of Davidson, 
Stanly, Montgomery, and Randolph Counties through 600 PM EDT...

At 417 PM EDT, Doppler radar was tracking an area of showers and 
strong thunderstorms near Salisbury and Davidson. These storms were 
moving east at 35 mph. The strongest storms are capable of producing 
wind gusts up to 40 mph and some hail. 

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, Thomasville, Biscoe and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3585 8039 3588 8042 3589 8037 3597 8039
      3600 8032 3600 8022 3603 8021 3603 8014
      3601 8004 3592 8004 3591 7979 3537 7976
      3535 8039 3550 8030 3551 8018 3558 8021
      3568 8033 3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 2017Z 271DEG 37KT 3561 8054 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 27, 3:27 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 27, 3:27 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
327 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A cold front will approach the region late tonight and move
across central NC on Thursday. High pressure near the surface
and aloft will expand over central NC on Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 325 PM Wednesday...

Latest surface analysis shows a retreating warm front undergoing
frontolysis that extends across eastern NC northward into
northwestern VA. A light southwesterly flow has developed across
much of central NC. Latest visible satellite imagery shows the
widespread low stratus this morning has responded to the warming
boundary layer and the cloud field is more convective. An
approaching short wave trough is noted in the satellite imagery
and in the upper air analysis from WV southwest to northern GA.
Showers and thunderstorms have developed in vicinity of this
feature during the past few hours.

The cool stable air mass across central NC has given way to a weakly
to moderately unstable air mass with MLCAPE values as high as
1200 J/Kg across the Yadkin Valley, southern Piedmont and
Sandhills with a pocket of more stable air centered in the
Piedmont. Showers and storms across the Mountains and Foothills
early this afternoon will push east and slightly southeast
during the afternoon. The evolution of the convection is
somewhat problematic as it moves into the varied instability
regime across central NC, but in general, deeper convection will
be favored in the region of higher instability, mainly to the
southwest of Greensboro, Raleigh, and Goldsboro. The mid level
flow is stronger this afternoon than in recent days with 0-6 km
shear approaching 25 kts which will support some storm
organization with multicells and line segments favoring a wind
damage threat. The convection will shift east and southeast with
time, reaching the Coastal Plain by mid evening. With
subsidence behind the mid level trough, dry weather is expected
overnight. Lows will range between 70 and 75 degrees.

An eastward advancing cold front will move across central NC on
Thursday, reaching the Coastal Plain by evening. Scattered
convection is likely to develop again on Thursday, mainly east
of Interstate 95. Coverage and intensity should be less than
previous days. It will be warmer and more humid with highs in
the lower 90s and heat index values in the mid 90s to around
100. -Blaes

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Wednesday...

Short term: Thursday night through Sunday night

A surface front is expected to move offshore Thursday night and
behind it, continental high pressure will build into the mid-
Atlantic and the Carolinas. This should help to dry things out on
Saturday for much of the forecast area but the tail end of the front
or shear axis could keep some lingering convection in play for the
southeastern counties of the CWA on Friday afternoon, but otherwise
the main story for Friday will be the heat as ridging aloft comes
into play and high temperatures climb back into the mid 90s across
the area. Heat indices will approach 100 degrees in much of the CWA
and the 105-108 degree range in counties generally east of US 1 and
south of US 64. Lows Friday night in the low to mid 70s.

Much of the same on Saturday as the ridge settles more overhead and
becomes cutoff as a boundary across the deep south will begin to
produce some convection south of the area. Some of that could creep
northward into the southern counties Saturday afternoon but only a
slight chance at this point. Mid to upper 90s again with heat
indices above 100 degrees and approaching heat advisory criteria
across the south and east during the afternoon hours. Lows in the
low 70s once again.

Rinse and repeat on Sunday as far as the ridge and surface high are
concerned, along with the convection across the south, however one
factor coming into play will be a low pressure system moving across
southern Canada that will drop a cold front into the great lakes and
eventually the Mississippi Valley. This will help to force more
convection to our west as well as to draw further moisture up from
the south. This will introduce a slight chance of precipitation in
our southwest Piedmont by Sunday afternoon and evening. Highs will
still be in the mid to upper 90s with similar heat index readings of
100-105 degrees. Lows sunday night again in the low to middle 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 250 PM Wednesday...

The extended period will be characterized by above normal
temperatures and a chance of precipitation almost every day. The
latest runs of the operational GFS and CMC both show above normal
heights continuing with a slow break down of the mid level ridge.
This signal is also well seen in the GEFS and GEPS with above normal
heights forecast through the period.

On Monday the upper level ridge that was anchored over New England
will slowly break down as a retrograding low approaches from the
west. Dry air in the mid levels still looks to be around Monday
though so have limited PoPs initially due to dry air entrainment.
Monday night into Tuesday the ridge will start to center across the
Midwest with the tail of an upper level shortwave clipping the
region. As of current, upper level support looks weak here, but
PWATs are sufficient and forecast to be around 1.50" (or the 75th
percentile for this time of year). Even with the above though, dry
air looks to wrap around on the western periphery of the approaching
low so have kept PoPs limited here.

During the day Tuesday forecast soundings saturate enough to support
more robust convective coverage along with slightly lower high
temperatures (even though high temperatures will remain in the low
to mid 90s). The chance of precipitation will continue into
Wednesday with forecast soundings again destabilizing in the
afternoon. ML CAPE values forecast on GFS soundings are around 1000
J/ kg with very little in the way of shear.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM Wednesday...

Conditions have become primarily VFR across central NC as
widespread low stratus clouds this morning have become more
convective across the area. Scattered showers and
thunderstorms developing across the NC Mountains and Foothills
will move east into the western Piedmont during the mid
afternoon, likely affecting the KINT and KGSO terminals. The
convection should move east reaching the KRDU and KFAY
terminals during the late afternoon before approaching the KRWI
terminal toward 00Z. In proximity of the heavier showers and
storms, expect reduced VSBYs and CIGs along with wind gusts of
25-35kts. Mainly VFR conditions with light southwest winds are
expected overnight, although a few locations could experience
some patches of MVFR/IFR fog or stratus. VFR conditions are
expected on Thursday with a westerly flow.

A ridge of high pressure aloft on Thursday will build east and over
the region for Friday into early next week. A period of hot and
humid weather with mainly VFR conditions is expected. Widely
scattered afternoon and evening thunderstorms are possible along
with some areas of late night fog and stratus. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...Ellis
LONG TERM...BH
AVIATION...BLAES
Hazardous weather outlook, Jun 27, 3:45 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
345 PM EDT Wed Jun 27 2018

NCZ021-022-038>040-073>077-083>086-088-089-281945-
Forsyth-Guilford-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-
Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
345 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms are possible late this
afternoon through mid evening across the western Piedmont and
Sandhills area. The primary severe weather hazard will be locally
strong to damaging downburst winds. The threat for strong to severe
storms appears greatest between 5 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot temperatures in the mid to upper 90s combined with high humidity
will result in heat indices between 100 to 108 degrees across much
of central NC, starting Friday and persisting into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-041>043-078-281945-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
345 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

An isolated strong thunderstorm is be possible this evening. The
main severe weather hazard will be locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot temperatures in the mid to upper 90s combined with high humidity
will result in heat indices between 100 to 108 degrees across much
of central NC, starting Friday and persisting into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT WED JUN 27 2018

NCZ038-039-073-074-272145-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
421 PM EDT WED JUN 27 2018

...Thunderstorms will develop and move into portions of Davidson,
Stanly, Montgomery, and Randolph Counties through 600 PM EDT...

At 417 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Salisbury and Davidson. These storms were
moving east at 35 mph. The strongest storms are capable of producing
wind gusts up to 40 mph and some hail.

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, Thomasville, Biscoe and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3585 8039 3588 8042 3589 8037 3597 8039
      3600 8032 3600 8022 3603 8021 3603 8014
      3601 8004 3592 8004 3591 7979 3537 7976
      3535 8039 3550 8030 3551 8018 3558 8021
      3568 8033 3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 2017Z 271DEG 37KT 3561 8054

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:01 PM EDTSpecial Weather StatementRAHStanly59 min
Jun 27, 5:34 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
Jun 27, 6:15 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly12 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.